Tuesday, September 4, 2012

Why Do Thiazides Decrease Polyuria in Diabetes Insipidus?

I was reviewing the treatment of diabetes insipidus the other day, and was reminded of the paradoxical effect of thiazide diuretics on urine output in diabetes insipidus. How does this work? The traditional thinking is that thiazide-induced blockade of the Na-Cl cotransporter in the distal tubule leads to a decrease in GFR. This decrease is compensated by an increase in proximal tubule sodium and water uptake. Because less water and solute are then delivered to the collecting duct, less water is lost as urine. However, some studies suggest that chronic use of thiazides does not result in a decrease in extracellular fluid volume: cardiac output returns to normal several weeks after initiating therapy, and infusion of salt-free dextran does not increase blood pressure. Studies in rats with central DI have also shown that replacement of renal sodium losses does not prevent the antidiuretic effect of thiazides. Experiments by Kim et al. suggest that thiazides may serve to upregulate aquaporin channels and ENaC subunits. In rates with lithium-induced nephrogenic DI, HCTZ reversed lithium-induced downregulation of AQP2. It also caused an increase in the abundance of ENaC channels. While these results are specific to Li-induced renal effects, they may at least partially explain how a thiazide can serve to decrease polyuria in patients with diabetes insipidus.

4 comments:

Dr. Helbert Rondon said...

There are also studies that show thiazides DO decrease plasma volume on the long-run. So this is still controversial. Actually, research in mice shows that this is the mechanism for thiazide-induced hypocalciuria.

Johnny Geolf said...

I think, that the problem with Thiazides use in treating Diabetes Indipidus(DI or NDI) is that you loose more H2O(water) than Na+(sodium) when you have NDI and the serum Osmolarity goes high and this Osmolarity process stimulates you to drink more H2O(water) (Polydipsia)thru indusing thirst, which of course causes Polyuria. Thiazides release Na+ binded with H2O, so to bring the Osmolarity down, which reduces your urge to drink and therefore you pee less. In short, the Thiazides breaks the Polydipsia-Polyuria cycle.Also other good medicine for this to use is Desmopressin.

Some more information about NDI ca be found here: Nephrogenic Diabetes Insipidus (NDI) - What Is It, Causes, Symptoms, Diagnosis and Treatment.

IkaN said...

Thank you.

Merry said...

👍